A 71 year‐old man presented with two days of a progressively worsening non‐pruritic, erythematous rash over his trunk and extremities. He also noted subjective fevers, fatigue, and decreased urine output. He had started taking hydrochlorothiazide (HCTZ) as a new medication approximately four weeks prior; other medications included atorvastatin.
He had a fever to 40 degrees Celsius, tachycardia, and normal blood pressure. He exhibited a generalized erythematous, non‐blanching, maculopapular rash over his trunk and extremities without mucosal involvement. He had small palpable anterior cervical and inguinal lymph nodes. Genitourinary exam was unremarkable and his joints were normal. Neurologic exam was also normal.
He had a normal WBC count, thrombocytopenia, elevated creatinine, and elevated liver transaminases. He did not have an absolute eosinophilia. Testing for HIV, rickettsial infection, treponemes, viral hepatitis, and bacterial infection was negative. A chest x‐ray was normal. His RegiSCAR score was calculated to be six. After withdrawal of HCTZ, his fevers resolved, his rash improved, and his laboratory studies returned to normal.
Rashes are one of the most common reasons patients seek medical care. Drug reactions are a frequent cause with a wide spectrum of disease states. Our patient presented with high fevers, morbilliform rash, lymphadenopathy, and multi‐organ dysfunction, raising concern for infectious, inflammatory, or malignant conditions. Testing ruled out many of these disease processes, leaving DRESS as the most likely diagnosis of exclusion. While there is no gold standard for the diagnosis of DRESS, the RegiSCAR scoring system helps assess the likelihood of DRESS by identifying the overlap between a particular patient’s presentation and a large number of prior DRESS cases. In our patient, fever, lymphadenopathy, erythroderma, liver and renal involvement, as well as exclusion of other potential etiologies made this diagnosis “definite” by the RegiSCAR scoring system, though classic eosinophilia was not present.
Many drugs have been implicated in DRESS, and sulfonamides represent the third largest group of offenders after antiepileptics and allopurinol, though thiazide‐type diuretics have not previously been implicated. Our patient safely resumed his only other medication, atorvastatin, suggesting HCTZ as the offending agent.
Drug reactions must be considered in patients presenting with a generalized morbilliform rash and fever. DRESS is suggested by these symptoms in addition to multi‐organ involvement. Diagnosis is one of exclusion, and a high index of suspicion is necessary since many medications may elicit this systemic response. The RegiSCAR score is the most accepted tool for making the diagnosis. Early recognition and withdrawal of the causative drug are the most important actions in preventing disease progression.